I just figured I would share a personal experience I had last week in the hopes that no one else ever has to go through this.
I had been taking lorazepam (as prescribed), a benzodiazepine for the past 5 years for panic attacks, and insomnia. The little white pills seemed benign, and have helped me a great deal over the years.
However, they just never stopped being prescribed to me, be it for my panic attacks in my teenage years, my two shoulder surgeries, for my generalized anxiety, or for insomnia... and it totally blindsided me.
Recently, after steadily cutting down my dose and frequency of use I decided I would not go get a refill (had 0 repeats) as I have not felt I really needed them in a long time.
I ended up having to call an ambulance, at 20 years old, with a BP of 161/100 with a heart rate of 130. I had severe cyanosis in my hands and feet, and was having cold sweats. I almost died.
These medications are given out like candy, and they do help a great deal of people, and I myself have needed them over the years but I never expected this to happen. I had no idea how physically addictive they could be, with very little psychological impairment.
I had "acute benzodiazepine withdrawal" which, along with alcohol withdrawal (alcoholism), are two of the only drugs where you can straight up die quitting "cold turkey" if you are otherwise in good health.
So, whether you get them for surgery, for anxiety, for whatever... just be aware the side effects of long term use can be devastating should you discontinue use abruptly.
Right now my bp is fine, my heart is fine, everything is okay, but I am looking at 2- 6 months of tapering off slowly and most likely will not be able to drink alcohol for up to 2 years.
I am suffering mild ataxia from the long acting clonazepam they have me on now, as well as severe anterograde amnesia in the morning... but it feels good to be a live... and to be able to listen to music.
Hope this helps someone.